Are Tylenol or Advil Better for Headaches?

  Articles

If you suffer from tension headaches from time to time, you may wonder which medicine to use at the beginning of the attack. The most common options, acetaminophen (Tylenol brand) and ibuprofen ( Advil and Motrin brand), work in different ways to relieve pain. Here's what you need to know before treating a headache.

vm / Getty Images

Treatment of tension headaches

Typically, people with tension headaches self-medicate with over-the-counter medications and other non-medical treatments such as sleep, exercise, water, and caffeine.

People tend to visit a doctor's clinic only when their headache is resistant to these treatments or when they experience symptoms other than the headache, such as visual changes in the aura (suggesting a migraine rather than a headache). tension head).

Classic examples of over-the-counter medications for tension headaches are:

  • Tylenol (acetaminophen)
  • Nonsteroidal anti-inflammatory drugs or NSAIDs such as naproxen sodium (Aleve) or ibuprofen (Motrin, Advil).

Tylenol versus Advil study

Whether you're taking acetaminophen or ibuprofen, either will likely work, although research suggests that ibuprofen may be more effective.

In an earlier study published in the Journal of Clinical Pharmacology , more than 450 people with tension headaches were randomized to receive 400 mg of ibuprofen, 1000 mg of Tylenol, or placebo. The results showed that both drugs were more effective than placebo in relieving headaches, with ibuprofen being the most effective .

However, other studies have found no difference between Tylenol and NSAIDs in relieving tension headaches.

A pain review study showed that Tylenol (1000 mg dose) and ibuprofen (400 mg dose) were better than placebo in relieving moderate to severe tension headaches (using the pain-free parameter two hours after taking the medicine). Neither of these has been shown to be more effective than the other .

The study also found that the number of people who needed to take Tylenol or ibuprofen for headache relief after two hours was nearly nine for both. This is quite a lot and it means that many more people are not getting the relief they deserve .

Possible side effects.

In addition to the effectiveness of the medications, it is important to consider the possible side effects of each medication.

Acetaminophen, although generally well tolerated, can cause liver failure in high doses. Be aware that many over-the-counter cold and flu medications contain acetaminophen. Check the labels of all the medications you are taking to make sure you are not exceeding the recommended maximum daily limit .

Some people should avoid ibuprofen as an NSAID because it can cause peptic ulcers and bleeding, kidney failure, and worsening of underlying blood pressure.

In addition, NSAIDs increase the risk of adverse cardiovascular effects, such as a heart attack or stroke, if taken frequently in the presence of other risk factors for stroke or coronary heart disease .

NSAIDs should be avoided in people with certain medical conditions, such as those with gastric bleeding, kidney disease, and / or a history of cardiovascular disease. People with asthma should also be careful not to take NSAIDs, as they can cause inflammation of the airways .

Additionally, acetaminophen is often the preferred choice for tension headaches during pregnancy, although be sure to check with your doctor or obstetrician.

What to choose

The answer is that Tylenol and NSAIDs are reasonable first-line options for relieving tension headaches. In terms of dosage, the typical ibuprofen dosage is 200 or 400 mg. If you are taking naproxen sodium (Aleve), a typical single dose is 220 or 550 mg.

Of course, it's important to always speak with your doctor before taking any medications, including over-the-counter ones, to make sure they are safe for you.

If you have frequent or chronic tension headaches, taking pain relievers regularly to relieve pain is not recommended. This can backfire and cause overuse headaches that are difficult to distinguish from common tension headaches.

When Tylenol or Advil don't work

If you do not get headache relief with a dose of Tylenol or NSAIDs, the next practical option is to consider taking two caffeine tablets in combination with a pain reliever such as Extra Strength Excedrin (250 mg acetaminophen / 250 mg aspirin / 65 mg caffeine).

For some people, starting with a combination of a pain reliever and caffeine may be even better than a simple pain reliever (such as Tylenol or ibuprofen) in relieving occasional tension headaches. However, you may experience more side effects, such as an upset stomach or dizziness (although these are usually mild and short-lived).

However, remember that a combination of pain relievers such as Excedrin contains aspirin (NSAIDs) and acetaminophen. Make sure you stick to the recommended daily limits, especially if you combine them with other medications .

Get the word of drug information

After all, if you have occasional tension headaches and want to take over-the-counter medications, ibuprofen or Tylenol is a smart choice. You can get more benefits from ibuprofen, but this is not a hard and fast rule. As always, talk to your doctor before taking any medication.

Frequently asked questions

  • Your best option is Advil (ibuprofen) or Alev (naproxen). Both are non-steroidal anti-inflammatory drugs (NSAIDs) that lower blood pressure due to inflammation and swelling of the sinuses. Tylenol simply alters pain signals .

  • They are both NSAIDs and are likely to be equally effective in relieving pain. The main difference between the two is that Aleve lasts longer, which means it is taken every 8-12 hours. Advil is taken every four to six hours.

  • Yes, but you shouldn't take over-the-counter pain relievers for longer than the symptoms last. In other words, take the least amount of medicine for the shortest time possible to prevent side effects. See your doctor if you don't feel better after 10 days.

Related Articles
Giving Tylenol and Acetaminophen to Children

Acetaminophen is a well-known pain relief medication, marketed under the brand name Tylenol. Despite its brand popularity, many parents Read more

Is Tylenol or Advil Better for Treating Headaches?

If you endure occasional tension headaches, you may wonder which medication to reach for at the onset of an Read more

Overdose or poisoning of Tylenol

In Chicago In the autumn of 192, the acetaminophen capsules were found) that cyanide, which quickly turned out Read more

Can you overdose in Tylenol?

Tylenol, the name of the most popular commercial company for the adorable review of pain acetaminofen seems quite Read more

LEAVE A COMMENT